Antidepressants are sometimes prescribed to temporarily ease emotional overwhelm or trauma such as loss of a loved one, and are also prescribed commonly for Major Depressive Disorder, Generalized Anxiety Disorder, and other mood disorders or conditions which will be discussed in more detail below.
SSRI drugs block re-uptake of serotonin, and this is thought to ease depression by artificially raising the amount of serotonin that can attach to the receptors in the brain. Unfortunately, no drug can produce or create more serotonin. This is a biological process that only the body is equipped to do. Therefore, once the available serotonin has been purged and metabolized or used up, the outcome will be a deficit and many problems can occur as a result.
For example, years later, the person may still be taking an SSRI, such as Lexapro (escitalopram) and yet may still be suffering; it is not uncommon for a person to experience undesirable side effects from the drug, by reason of the way it has altered the natural chemistry of the brain and central nervous system. This complex problem may lead to the desire to stop taking Lexapro. However, the problem can significantly compound if harsh withdrawal symptoms appear, making stopping the drug unsustainable.
Medical assistance can and should be sought to help when a person finds that they are in such a dire and sometimes overwhelming situation.
WARNING: Never abruptly stop taking Lexapro or any prescription drug. Always seek medical guidance to ensure your health and safety is not put at risk.
Lexapro (escitalopram) has been approved by the US FDA for the treatment of depression and anxiety disorders. It is also prescribed “off-label” for certain other conditions, including:
Other drugs in this class of antidepressants include Celexa, Prozac, Zoloft and Paxil and these all act in a similar way on the CNS (central nervous system). SSRI drugs such as Lexapro should not be taken by a woman who is pregnant, or nursing, as doing so can harm the baby. Lexapro may be significantly more potent in serotonergic action than other SSRI drugs, and should not be taken by anyone under the age of 25 as recommended by the FDA in its black box warning concerning this drug and the risk of suicidality.
The prescribing physician determines the dosage based on age, medical condition, other prescription drugs being taken, and other important factors such as sodium levels, cardiovascular and other issues.
The generic name for this drug is escitalopram, pronounced ES-sye-TA-loh-pram, or escitalopram oxalate. Oxalate refers to a chemical process that is used in manufacturing the drug. Lexapro has not become a common drug of abuse on the street. Where it is found on the street, the pills have been diverted or produced in an illegal lab or “pill mill”.
Escitalopram is sold under several trade or brand names, including Lexapro and Cipralex.
Although escitalopram (Lexapro) sounds similar and has a similar molecular structure to citalopram (Celexa), the two SSRI drugs are not identical.
Dosage for Lexapro (escitalopram) should be limited to half that of Celexa (citalopram) because Lexapro comparatively has twice the effect of Celexa on the neurotransmitters and receptors that both drugs target. For example, 10 mg of Lexapro would be approximately equivalent to 20 mg of Celexa.
There are multiple side effects of Lexapro (escitalopram) that can occur and some are extremely important to monitor due to their high health risks, though they occur relatively rarely.
More commonly reported side effects include:
Gradual reduction in doses is recommended to be done at regular intervals of, for instance, 2 to 4 weeks. This is to allow the adverse effects of withdrawal to settle out before further reduction in dose is attempted.
Never abruptly stop taking an SSRI drug as to do so can greatly lengthen the withdrawal process, due to the potential health risks.
Here are some of the most commonly reported withdrawal symptoms when coming off Lexapro (escitalopram):
For some, side effects may ultimately outweigh the benefits of continuing to take an antidepressant, and this may lead to a decision to discontinue taking the drug.
However, quitting SSRI drugs such as Lexapro can be extremely uncomfortable. For some, the severity of withdrawals is described as near to impossible to endure. In such cases, inpatient care may be the best way forward for comfort, safety, and for the greatest chance of success in meeting the challenges of withdrawal and the benefits of health regained in recovery.
In tapering from any SSRI drug, including Lexapro (escitalopram), gradually cutting the dose rather than abruptly stopping is the medically recommended route to take.
The prime danger of quitting any SSRI drug is decreasing the dose too rapidly over too short a time. This slow reduction method may seem counter-productive, especially where side effects have developed to an intolerable level. But it is the best way to avoid the shock that can occur if withdrawal is too fast, or too sudden.
However, there is one exception. It is referred to as “serotonin syndrome”.
Serotonin syndrome can occur when too much serotonin is activated in the body, and can be life threatening. Serotonin syndrome requires immediate medical intervention, by ambulance if possible to the nearest emergency facility or ICU. Part of the remedy is to discontinue the SSRI (serotonergic) medication but this must be done in a medical setting where life-saving medical protocols are immediately accessible.
Signs of serotonin syndrome signal a potential life-threatening event, and include:
Here are some of the most common questions about Lexapro (escitalopram):
Treatment for Lexapro abuse and addiction is the wisest recommendation where dependence to the medication has developed. Dependence can occur over a surprisingly short period of time. It is possible to use effective yet gentle methods to help a person gently reduce their dosage and regain their health.
At ATMC we specialize in holistic neurotransmitter replacement therapy. Please ask us for more information on the process and find out if it might help in your unique health situation and recovery goals. Lexapro withdrawals can be extremely difficult to endure without medical guidance and proper support, however with proper nutrition and other therapeutic support such as that offered in ATMC residential treatment, the process can be surprisingly mild and tolerable.
Some health goals during the tapering process commonly include better quality sleep, increased energy, improved and stabilized emotional mood, better appetite, lessened depression, and reduced anxiety. A targeted nutritional approach is significantly important during the cessation process.
A program which uses lab testing and monitoring throughout the process can significantly ease the process, as the information that is gathered can be used to navigate the process in a precise, safe and comfortable way. Perhaps the best setting for such a detailed program would be inpatient, so that constant monitoring can occur, as well as adequate adjunctive therapies for physical comfort, de-stressing, and relaxation which is so beneficial throughout withdrawal and recovery.
There is much more information available on such methods of safe tapering that we can provide on request, and we are pleased to be able to provide this for anyone who is considering an inpatient treatment program at ATMC for treating Lexapro dependence or addiction.
Dr Motl is currently certified by the American Board of Psychiatry and Neurology in Psychiatry, and Board eligible in Neurology and licensed in the state of Arizona. He holds a Bachelor’s of Science degree with a major in biology and minors in chemistry and philosophy. He graduated Creighton University School of Medicine with a Doctor of Medicine. Dr. Motl has studied Medical Acupuncture at the Colorado School of Traditional Chinese Medicine and at U.C.L.A.